Advertisement

Israel Journal of Mathematics

, Volume 120, Issue 1, pp 155–177 | Cite as

The non-vanishing of central values of automorphic L-functions and Landau-Siegel zeros

  • Henryk Iwaniec
  • Peter Sarnak
Article

Abstract

We describe a number of results and techniques concerning the non-vanishing of automorphic L-functions at s = ½. In particular we show that as N → ∞ at least 50% of the values L(½, f), with f varying among the holomorphic new forms of a fixed even integral weight for Γ0(N) and whose functional equations are even, are positive. Furthermore, we show that any improvement of 50% is intimately connected to Landau-Siegel zeros. These results may also be used to show that X0(N) = Γ0(N)\ℍ has large quotients with only finitely many rational points. The results below were announced at the conference “Exponential sums” held in Jerusalem, January 1998. The complete proofs, which were presented in courses at Princeton (1997), are being prepared for publication.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [BFH]
    D. Bump, S. Friedberg and J. Hoffstein, Nonvanishing theorems for L-functions of modular forms and their derivatives, Inventiones Mathematicae 102 (1990), 543–618.MathSciNetCrossRefzbMATHGoogle Scholar
  2. [BL]
    H. Bohr and E. Landau, Sur les zéros de la fonction ℓ(s) de Riemann, Comptes Rendus 158 (1914), 106–110.zbMATHGoogle Scholar
  3. [BM]
    R. Balasubramanian and V. K. Murty, Zeros of Dirichlet L-functions, Annales Scientifiques de l’École Normale Supérieure 25 (1992), 567–615.MathSciNetzbMATHGoogle Scholar
  4. [Bo]
    E. Bombieri, On the large sieve, Mathematika 12 (1965), 201–229.MathSciNetCrossRefzbMATHGoogle Scholar
  5. [Br]
    A. Brumer, The rank of J0(N), Asterisque 228 (1995), 41–68.MathSciNetzbMATHGoogle Scholar
  6. [BS]
    A. Brumer and J. Silverman, The number of elliptic curves over Q with conductor N, preprint (1996).Google Scholar
  7. [BV]
    M. B. Barban and P. P. Vehov, On an extremal problem, Transactions of the Moscow Mathematical Society 18 (1968), 91–99.MathSciNetzbMATHGoogle Scholar
  8. [By]
    V. Bykovsky, Trace formula for scalar product of Hecke series and its application (in Russian), preprint (1995)Google Scholar
  9. [Co]
    H Cohen, Sums involving the values at negative integers of L-functions of quadratic characters, Mathematische Annalen 217 (1975), 171–185.MathSciNetCrossRefGoogle Scholar
  10. [CW]
    J. Coates and A. Wiles, On the conjecture of Birch and Swinnerton-Dyer, Inventiones Mathematicae 39 (1977), 223–251.MathSciNetCrossRefzbMATHGoogle Scholar
  11. [DFI1]
    W. Duke, J. Friedlander and H. Iwaniec, Class group L-functions, Duke Mathematical Journal 79 (1995), 1–56.MathSciNetCrossRefzbMATHGoogle Scholar
  12. [DFI2]
    W. Duke, J. Friedlander and H. Iwaniec, Representations by the determinant and mean values of L-functions, in SieveMethods, Exponential Sums, and Their Applications in Number Theory (G. Greaves, G. Harman and M. Huxley, eds.), Cambridge University Press, Cambridge, 1997, pp. 109–115.CrossRefGoogle Scholar
  13. [DI]
    J.-M. Deshouillers and H. Iwaniec, Kloosterman sums and Fourier coefficients of cusp forms, Inventiones Mathematicae 70 (1982), 219–288.MathSciNetCrossRefzbMATHGoogle Scholar
  14. [Du]
    W. Duke, The critical order of vanishing of automorphic L-functions with large level, Inventiones Mathematicae 119 (1995), 165–174.MathSciNetCrossRefzbMATHGoogle Scholar
  15. [Fa]
    D. W. Farmer, Mean value of Dirichlet series associated with holomorphic cusp forms, Journal of Number Theory 49 (1994), 209–245.MathSciNetCrossRefzbMATHGoogle Scholar
  16. [Fr]
    J. B. Friedlander, Bounds for L-functions, in Proceedings of ICM 1994, Birkhäuser, Basel, 1995, pp. 363–373.Google Scholar
  17. [Gr]
    S. Graham, An asymptotic estimate related to Selberg’s sieve, Journal of Number Theory 10 (1978), 83–94.MathSciNetCrossRefzbMATHGoogle Scholar
  18. [Gu]
    J. Guo, On the positivity of the central critical values of automorphic L-functions for GL(2), Duke Mathematical Journal 83 (1996), 1–18.MathSciNetCrossRefGoogle Scholar
  19. [GZ]
    B. Gross and D. Zagier, Heegner points and derivatives of L-series, Inventiones Mathematicae 84 (1986), 225–320.MathSciNetCrossRefzbMATHGoogle Scholar
  20. [Ha]
    J. Hafner, On the zeros (à la Selberg) of Dirichlet series attached to certain cusp forms, in Topics in Analytic Number Theory (G. Kolesnik and J. Vaaler, eds.), University of Texas Press, Austin, 1985, pp. 125–164.Google Scholar
  21. [HL]
    J. Hoffstein and P. Lockhart, Coefficients of Maass forms and the Siegel zero, Annals of Mathematics 140 (1994), 177–181.MathSciNetCrossRefzbMATHGoogle Scholar
  22. [IS]
    H. Iwaniec and P. Sarnak, Dirichlet L-functions at the central point, in Number Theory in Progress (K. Györy, H. Iwaniec and J. Urbanowicz, eds.), Proceedings of the International Conference on Number Theory organized by the Stefan Banach International Mathematical Center in Honor of the 60th Birthday of Andrzej Schinzel, Walter deGruyter Mathematics/Mathematik, 1999, pp. 941–952.Google Scholar
  23. [Iw1]
    H. Iwaniec, Mean values for Fourier coefficients of cusp forms and sums of Kloosterman sums, in Proceedings from Journées Arithmétique 1980, Cambridge University Press, Cambridge, 1982, pp. 306–321.CrossRefGoogle Scholar
  24. [Iw2]
    H. Iwaniec, Topics in Classical Automorphic Forms, Graduate Studies in Mathematics 17, American Mathematical Society, Providence, 1997.zbMATHGoogle Scholar
  25. [KkSk]
    S. Katok and P. Sarnak, Heegner points, cycles and Maass forms, Israel Journal of Mathematics 84 (1993), 193–227.MathSciNetCrossRefzbMATHGoogle Scholar
  26. [KL]
    V. A. Kolyvagin and D. Y. Lugachev, Finiteness of the Shafarevich-Tate group and the group of rational points for some modular abelian varieties, Leningrad Mathematical Journal 1 (1990), 1229–1253.MathSciNetzbMATHGoogle Scholar
  27. [KM]
    E. Kowalski and P. Michel, Sur le rang de J0(q), preprint (1997).Google Scholar
  28. [Ko]
    W. Kohnen, Fourier coefficients of modular forms of half-integral weight, Mathematische Annalen 271 (1985), 237–268.MathSciNetCrossRefzbMATHGoogle Scholar
  29. [KS]
    N. Katz and P. Sarnak, Zeros of zeta functions and symmetry, Bulletin of the American Mathematical Society 36 (1999), 1–26.MathSciNetCrossRefzbMATHGoogle Scholar
  30. [KZ]
    W. Kohnen and D. Zagier, Values of L-series of modular forms at the center of the critical strip, Inventiones Mathematicae 64 (1981), 175–198.MathSciNetCrossRefzbMATHGoogle Scholar
  31. [La]
    E. Landau, Bemerkungen zum Heilbronnschen Satz, Acta Arithmetica 1 (1935), 1–18.zbMATHGoogle Scholar
  32. [Lu1]
    W. Luo, On the nonvanishing of Rankin-Selberg L-functions, Duke Mathematical Journal 69 (1993), 411–427.MathSciNetCrossRefzbMATHGoogle Scholar
  33. [Lu2]
    W. Luo, Zeros of Hecke L-functions associated with cusp forms, Acta Arithmetica 71 (1995), 139–158.MathSciNetzbMATHGoogle Scholar
  34. [Ma]
    B. Mazur, Modular curves and the Eisenstein ideal, Publications Mathématiques de l’Institut des Hautes Études Scientifiques 47 (1977), 33–186.MathSciNetCrossRefzbMATHGoogle Scholar
  35. [Me]
    L. Merel, Bornes pour la torsion de courbes elliptiques sur les corps de nombres, Inventiones Mathematicae 124 (1996), 437–449.MathSciNetCrossRefGoogle Scholar
  36. [MM]
    R. Murty and V. K. Murty, Mean values of derivatives of modular L-series, Annals of Mathematics 133 (1991), 447–475.MathSciNetCrossRefzbMATHGoogle Scholar
  37. [Mon]
    H. Montgomery, Topics in Multiplicative Number Theory, Lecture Notes in Mathematics 227, Springer, New York, 1971.zbMATHGoogle Scholar
  38. [Mot]
    Y. Motohashi, The binary additive divisor problem, Annales Scientifiques de l’École Normale Supérieure 27 (1994), 529–572.MathSciNetzbMATHGoogle Scholar
  39. [PP]
    A. Perelli and J. Pomykala, Averages over twisted elliptic L-functions, Acta Mathematica 80 (1997), 149–163.MathSciNetzbMATHGoogle Scholar
  40. [PS]
    R. Phillips and P. Sarnak, On cusp forms for cofinite subgroups of PSL(2,ℝ), Inventiones Mathematicae 80 (1985), 339–364.MathSciNetCrossRefzbMATHGoogle Scholar
  41. [Ro]
    D. Rohrlich, Nonvanishing of L-functions for GL(2), Inventiones Mathematicae 97 (1989), 383–401.MathSciNetCrossRefGoogle Scholar
  42. [Se]
    A. Selberg, On the zeros of Riemann’s zeta-function, Collected Papers, Vol. 1, Springer-Verlag, Berlin, 1989, pp. 85–141.Google Scholar
  43. [Sh1]
    G. Shimura, On modular forms of half-integral weight, Annals of Mathematics 97 (1973), 440–481.MathSciNetCrossRefzbMATHGoogle Scholar
  44. [Sh2]
    G. Shimura, in Introduction to the Arithmetic Theory of Automorphic Functions (Iwanomi Shoten, ed.), Princeton University Press, Princeton, NJ, 1971.Google Scholar
  45. [Sh3]
    G. Shimura, On the holomorphy of certain Dirichlet series, Proceedings of the London Mathematical Society 31 (1975), 79–98.MathSciNetCrossRefzbMATHGoogle Scholar
  46. [Si]
    C. L. Siegel, Über die Classenzahl quadratischer Zahlkörper, Acta Arithmetica 1 (1935), 83–86.zbMATHGoogle Scholar
  47. [Va]
    J. M. Vanderkam, The rank of quotients of J0(N), preprint (1997).Google Scholar
  48. [Wa]
    J. L. Waldspurger, Sur les coefficients de Fourier des formes modulaires de poids demi-entier, Journal de Mathématiques Pures et Appliquées 60 (1981), 375–484.MathSciNetzbMATHGoogle Scholar

Copyright information

© The Hebrew University of Jerusalem 2000

Authors and Affiliations

  1. 1.Department of MathematicsRutgers UniversityNew BrunswickUSA
  2. 2.Department of MathematicsPrinceton UniversityPrincetonUSA

Personalised recommendations